How to Give an Epipen | First Aid for an Allergic Reaction
12
October

By Adem Lewis / in , , , , , , , , , /


If somebody is having a
serious allergic reaction, which is systemic and
affecting the whole of them, particularly if it’s affecting
their breathing as well, or causing their blood
pressure to drop dramatically, it’s really important that you know how to give their adrenaline auto-injector. Now, these adrenaline auto-injectors, in the UK we have Jext, we have Emerade, and we have Epipen. They are all very similar, and I will be demonstrating
how to give an Epipen, but the three of them
are very similar to give, and the concept is the same. So, if you suspect that somebody is having an
all over allergic reaction, a serious allergic reaction, and is in anaphylactic shock, it’s really important that you don’t delay giving adrenaline. You should give it as quickly as you can. Sit the person down, or, if they’re not breathless, lie them down and ideally
raise their legs as well, so lie them down, raise their legs, and give them their
adrenaline auto-injector as quickly as you can. So, what does it look like? So, it will come in a box like that, or it might be in one of
these containers like this, It’s important that you take it out, have a look at the viewing window, in the middle here, and it should be clear. So that is clear, and shows that it’s alright. Have a look at the expiry date, and check that that’s in date as well, and then what you would do is shake it, and remove the activator. So you hold it in your dominant hand, you’ve shaken it, you’ve taken off the activator cap, and you put it in the upper
outer part of the thigh, avoiding any seams. So, straight in, like that. Now for the older Epipens, you need to hold for at least 10 seconds, and that’s the same
for Jext or an Emerade. For the newer ones, you only need to hold for two seconds in order for the medication to get in. You then take it out, and rub the area, and hopefully they will start
feeling a little better. Always phone the emergency
services as quickly as you can, it is a very serious, life-threatening condition. If they don’t feel considerably better, you can give a second Epipen
or adrenaline auto-injector if they have one, within the next five minutes. Keep an eye on them, see how they are, and be ready to phone an ambulance and tell the ambulance if
their condition changes, and if they were to go
into cardiac arrest, be ready to give CPR.


Leave a Reply

Your email address will not be published. Required fields are marked *